You may take every precaution to live a healthy life by eating well, avoiding alcohol and tobacco, and exercising regularly. On the other hand, perhaps you have a different philosophy in which you enjoy whatever life has to offer. Either way, you are probably exposing yourself to a harmful toxin called N-nitrosodimethylamine.
NDMA occurs in many products you might use every day, such as household cleaners and foods like meats, vegetables, dairy products and alcoholic drinks. Even air and water contain some levels of NDMA. It is an organic chemical that forms during certain chemical processes, such as fermentation and chlorination, often without the intention of those who are controlling the processes. In low levels, NDMA seems reasonably safe. However, the International Agency for Research on Cancer and others believe higher levels of NDMA have a link to various types of cancer.
What are the risks?
Processed foods often contain levels of NDMA. Additionally, some foods actually form NDMA during the cooking process or in your body through the process of digestion. However, these levels are typically low enough, below 96 nanograms, that such exposure should not place you at risk. Unfortunately, researchers recently discovered that certain medications, such as Zantac and others containing ranitidine, were contaminated with NDMA in levels high enough to cause concern. The contamination may occur during the synthesis of the drugs.
Numerous studies link high levels of NDMA with frightening health concerns. Laboratory animals experienced lung cancer, liver damage and stillbirths when exposed to even low levels of the chemical over a period of time. Other research connects NDMA exposure with cancer of the esophagus, bladder and colorectum. If you have been taking Zantac or other drugs that U.S. regulatory agencies have branded as unsafe, you may wonder what your options are.
You will certainly want to limit your exposure to NDMA as much as possible by avoiding processed foods, fermented beverages like beer or whiskey, and impure drinking water. If your medication has you worried, your first step is to discuss your alternatives with your doctor. You do not want to discontinue taking any prescription medication without consulting a physician.
If, after taking your medication, you are experiencing unusual symptoms, such as nausea, headache or jaundice, you would be wise to seek a medical evaluation as soon as possible in case there is a chance your medication has placed your health in danger.